Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 5, NWS San Angelo, TX

May 24, 2022Sterling County, Texas

NWS San Angelo, TX issued this tornado warning at May 24, 2022, 6:42 PM CDT for Sterling County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2022, 6:42 PM CDT (23:42 UTC)
Expired
May 24, 2022, 7:15 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

268 
WFUS54 KSJT 242342
TORSJT
TXC431-250015-
/O.NEW.KSJT.TO.W.0005.220524T2342Z-220525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
642 PM CDT Tue May 24 2022

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southern Sterling County in west central Texas...

* Until 715 PM CDT.
    
* At 642 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 13 miles west of Sterling City, moving southeast at 40
  mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3182 10127 3185 10125 3174 10082 3170 10083
      3170 10086 3163 10086 3156 10088 3156 10093
      3173 10127
TIME...MOT...LOC 2342Z 293DEG 35KT 3176 10121 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$
JW
1 follow-up statement
492 
WWUS54 KSJT 242357
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
657 PM CDT Tue May 24 2022

TXC431-250015-
/O.CON.KSJT.TO.W.0005.000000T0000Z-220525T0015Z/
Sterling TX-
657 PM CDT Tue May 24 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTHERN
STERLING COUNTY...
    
At 657 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles south of Sterling City, moving southeast at 40
mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3178 10120 3183 10117 3174 10082 3170 10083
      3170 10086 3163 10086 3156 10088 3156 10093
      3172 10123
TIME...MOT...LOC 2357Z 293DEG 35KT 3170 10105 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 6:41 PM CDT, 1 minute earlier.

Area forecast discussion, May 24, 6:41 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
641 PM CDT Tue May 24 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 130 PM CDT Tue May 24 2022

...Severe Weather Outbreak Possible This Afternoon and Evening...

The latest mesoanalysis indicates an outflow boundary along a San
Angelo to Brownwood line. A dryline was located west of our area
in the Trans Pecos. The warm sector was located across the
southern half of the area with SBCAPES of 1500 to 2000 J/kg,
locally 2500 J/kg. The effective shear is strong, 35 to 45 knots.

The Hi-Res models indicates initial storms will be supercells
developing, mainly across the Concho Valley and Northern Edwards
Plateau late this afternoon and early evening. These storms may
produce very large hail, damaging winds and isolated tornadoes.
Then a QLCS system will move east-southeast across much of the
area this evening and exiting the southern part of the area by
midnight. The main hazards will be damaging winds and hail with
these storms. Also, localized flash flooding is possible due to
heavy rainfall and possible training of storms. Look for isolated
to scattered showers and a few thunderstorms after midnight and
then a dry forecast for Wednesday. Look for nice weather on
Wednesday with highs in the 70s to lower 80s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 130 PM CDT Tue May 24 2022

By Wednesday night, showers and storms will be along the TX
coast, and our area will be under the influence of northwest flow
aloft, resulting in drying and clearing conditions. With clear
skies, dry air, and light winds, lows will be able to drop into
the lower 50s to around 60 degrees, well below normal values.

A warm-up is still anticipated from Thursday through the weekend,
as upper level ridging and the low level thermal ridge move back
into the area. By Saturday, triple digit heat is expected at most
locations north of an Ozona to San Saba line. Winds are also
expected to pick up out of the southwest from Saturday through the
first half of next week, resulting in increased fire weather
concerns.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Tue May 24 2022

A band of strong to severe thunderstorms, extending from Brownwood
to Sonora at 625 PM, will move east across the southeastern part
of our area this evening. Another area of showers and storms is
approaching the western Big Country and northwestern Concho
Valley, from West Texas. This area of convection will move east-
southeast across our area between 630 PM and Midnight. Our TAF
sites will have ceiling and visibility reductions in the heavy
rain accompanying the showers and storms. The stronger storms
will have a threat for hail and strong, gusty winds.

Skies will be clearing tonight, once the showers and storms exit
the area. Patchy low cloud development is expected late tonight
over mainly the Big Country, with bases and ceilings 2000-2500 ft.
This should occasinally affect the KABI TAF site.

Mostly sunny skies and VFR conditions are expected during the day
Wednesday, with somewhat gusty north-northwest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     54  77  52  88 /  60   0   0   0
San Angelo  55  81  53  92 /  60   0   0   0
Junction    59  80  54  91 /  70  10   0   0
Brownwood   56  78  52  88 /  80   0   0   0
Sweetwater  52  78  55  90 /  40   0   0   0
Ozona       57  80  56  89 /  60   0   0   0
Brady       58  78  54  89 /  80  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....20
AVIATION...19
Hazardous weather outlook, May 24, 1:20 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
120 PM CDT Tue May 24 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
120 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across all of West Central Texas
this afternoon and overnight. The main hazards will be very large
hail and damaging winds, although isolated tornadoes are also
possible. In addition, heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 24, 5:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
556 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BROOKESMITH             31.55N 99.12W
05/24/2022  E1.75 INCH       BROWN              TX   PUBLIC

&&

SN
Local storm report, May 24, 6:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 NNE WINCHELL          31.49N 99.15W
05/24/2022                   BROWN              TX   LAW ENFORCEMENT

            THREE POWER POLES WERE BLOWN DOWN AND THREE
            POWER POLES WERE SNAPPED.

&&

19
Special weather statement, May 24, 6:23 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
623 PM CDT Tue May 24 2022

TXZ077-078-250015-
Schleicher TX-Sutton TX-
623 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of southeastern
Schleicher and northwestern Sutton Counties through 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sonora, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonora, Eldorado, The Intersection Of I-10 And Ranch Road 1989, Us-
277 Near The Sutton-
Schleicher County Line and The Intersection Of Ranch Road 2596 And
Ranch Road 864.

This includes Interstate 10 between Mile Markers 390 and 409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3047 10066 3061 10082 3099 10052 3073 10013
TIME...MOT...LOC 2323Z 230DEG 38KT 3060 10067

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AJW
Local storm report, May 24, 6:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SSE BROWNWOOD         31.66N 98.96W
05/24/2022  E1.00 INCH       BROWN              TX   PUBLIC

            TREES ALSO BLOWN DOWN, AND FLOODING INTO A
            GARAGE.

&&

SN
Local storm report, May 24, 6:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
633 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ZEPHYR                  31.68N 98.80W
05/24/2022  E1.00 INCH       BROWN              TX   PUBLIC

&&

SN
Local storm report, May 24, 6:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     ROCHELLE                31.23N 99.21W
05/24/2022  M67 MPH          MCCULLOCH          TX   TRAINED SPOTTER

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:04 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green41 min
May 24, 3:21 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green54 min
May 24, 3:37 PM CDTSevere Thunderstorm WarningSJTCrockett53 min
May 24, 3:41 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green49 min
May 24, 3:42 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels63 min
May 24, 3:50 PM CDTSevere Thunderstorm WarningSJTCrockett55 min
May 24, 4:03 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTIrion, Tom Green42 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton62 min
May 24, 4:30 PM CDTFlash Flood Warning Considerable damage threatSJTTom Green3 hr
May 24, 4:34 PM CDTAreal Flood AdvisorySJTColeman, Concho, Runnels3 hr
May 24, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTBrown, Coleman56 min
May 24, 4:39 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett, Schleicher, Tom Green39 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green49 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton60 min
May 24, 4:49 PM CDTTornado WarningSJTBrown, Coleman41 min
May 24, 4:57 PM CDTSpecial Weather StatementSJTTom Green48 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch45 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels28 min
May 24, 5:28 PM CDTSevere Thunderstorm Warning Destructive damage threatSJTBrown, Coleman62 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningSJTColeman, Concho29 min
May 24, 5:53 PM CDTTornado WarningSJTBrown52 min
May 24, 6:04 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, San Saba41 min
May 24, 6:06 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Coleman, Concho, McCulloch3 hr
May 24, 6:23 PM CDTSpecial Weather StatementSJTSchleicher52 min
May 24, 6:28 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Concho, McCulloch3 hr
May 24, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCoke, Irion, Sterling, Tom Green57 min
May 24, 6:35 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTMcCulloch, San Saba55 min
May 24, 6:45 PM CDTSpecial Weather StatementSJTTom Green45 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.